Arizona, 2019

Hail in Arizona, September 16, 2019

September 16, 2019 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced hail in and around Sedona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced hail in and around Sedona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 16, 9:39 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 16, 9:39 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
939 AM MST Mon Sep 16 2019

.SYNOPSIS...Moisture will remain in place across northern Arizona
today as a low pressure system moves into the Great Basin. The
result will be a chance for showers and thunderstorms through
this evening, along with strengthening southwest winds. Drier and
breezier conditions are forecast for Tuesday and Wednesday.

&&

.UPDATE...The trough moving onto the west coast this morning
continues to pull low-level moisture northward into central and
northern Arizona. Some isolated shower and thunderstorm activity
is already developing from around Prescott up to near Williams and
Bellemont. Still expecting storm coverage to increase into the
afternoon and early evening, with the highest coverage along/east
of a Prescott to Flagstaff to four corners line. Best instability
is forecast over Gila and southern Yavapai counties where a few
stronger storms with hail and gusty winds could develop. Winds at
the surface and aloft have increased this morning, and storms will
be moving toward the northeast at around 20 mph.

&&

.PREV DISCUSSION /352 AM MST/...Satellite indicates mid-level
clouds from about I-17/US 89 westward, with an area of lower
clouds near the New Mexico state line. Surface observations and
ADOT web cameras are indicating just lower clouds with no
appreciable fog, but patchy fog has been added to a few spots in
eastern Arizona through 8 am MST just in case it develops as the
low clouds dissipate.

For today...SPC mesoanalysis indicates an area of instability
across much of Yavapai County at present. Hi-res models indicate
the possibility of a few storms over this area through the
morning. Coverage of showers and storms is expected to increase
to the north and east after about noon, with some training storms
possible given the increase in southwesterly winds.

Tuesday and Wednesday...HREF mean QPF is much less on Tuesday than
on Monday, with a few storms possible in the afternoon but fairly
weak in nature given the expected drying. Southwest wind gusts to
around 35 mph are forecast along the Mogollon Rim and Coconino
Plateau on both Tuesday and Wednesday as another low pressure
system drops from the Pacific Northwest into the Great Basin.
Temperatures will be near to slightly above normal.

From Thursday onward...the strongest winds of the week are
forecast for Thursday with gusts in excess of 40 mph expected,
along with a chance for precipitation especially in eastern
Arizona. Cooler temperatures are expected Thursday as the trough
gets closer. Friday through Sunday, a general westerly flow is
expected with some weak disturbances perhaps moving through. Frost
and even some local freezing temperatures will be possible at high
elevations through this period. Low rain chances appear again
toward the early part of next week.

&&

.AVIATION...For the 18Z package...Isolated to scattered SHRA/TSRA
are expected through this evening with the higher coverage
along/east of a KPRC-KFLG-KOV7 line. Gusty winds to 35 kt and
decreased visibility near the strongest storms. Otherwise, VFR
conditions are forecast through 18z Tuesday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will remain over northern Arizona today with
a chance for showers and thunderstorms during the afternoon and
evening. Southwest winds will increase from today into Tuesday which
will promote drying. Much lower storm coverage is expected on
Tuesday.

Wednesday through Friday...Near critical fire weather conditions
will be possible across portions of northwestern Arizona Wednesday
and Thursday due to gusty southwest winds and low relative humidity.
A chance of precipitation returns Thursday to mainly eastern Arizona.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/AT
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 16, 11:14 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1114 AM MST Mon Sep 16 2019

AZZ015-037-038-161845-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
1114 AM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEDONA IN YAVAPAI COUNTY AND
PORTIONS OF COCONINO COUNTIES UNTIL 1145 AM MST...

At 1112 AM MST, Doppler radar was tracking a strong thunderstorm near
Page Springs, or near Sedona, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State
Park, Red Rock State Park, Manzanita Campground and West Fork Of Oak
Creek.

LAT...LON 3477 11194 3487 11201 3501 11177 3484 11164
TIME...MOT...LOC 1812Z 240DEG 22KT 3483 11188

ET

The radar

The Flagstaff radar (KFSX), 59 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
September 16, 11:30 AM MST to 11:45 AM MST
Where
Coconino County, 2.15 mi SSE of Sedona Arpt to 2.17 mi N of Sedona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.820, -111.770

Nickle to possibly quarter sized hail fell in Sedona between Bell Rock and Uptown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857073.